While the world recovers from a global pandemic, there is another epidemic on the rise nationally and worldwide. Almost a million people in the United States have died from a drug overdose since 1999. In fact, nearly 1 in 4 of all global drug-related deaths occur in North America. In 2020, there were 91,799 reported overdose deaths in the United States, an increase of more than 30% from 2019. Adults aged 35-44 had the highest rate of overdose deaths in 2019.
Since 2001, Overdose Awareness day has allowed families to mourn their loved ones without stigma while drawing attention to this ongoing public health crisis. On August 31, people
gather around the world gather to educate the community about overdose risk and prevention, advocate for safer evidence-based drug policy, and remember those lost to accidental overdose.
An accidental drug overdose can occur when someone:
- Unintentionally takes more of a substance than their body can handle
- Takes a substance that is unknowingly contaminated or mixed with other drugs (such as fentanyl)
- Takes more medication than prescribed
- Mixes medications or drugs, including combining medication with alcohol
Many believe that the term “overdose” is misleading, as it implies taking a large dose of a substance when in fact the dosage is unknown due to unsafe drug supply. Someone may take one pill of a “prescription” painkiller that was not prescribed by their doctor and die from the highly potent synthetic substance they consumed. “Drug poisoning” is an alternative term that emphasizes the role that toxic drugs play in this growing epidemic.
Opioids, especially synthetic ones, are responsible for 75% of the drug poisoning deaths in the United States, with synthetic opioids involved in 82% of those cases. Opioids work on the central nervous system to reduce the pain signals sent to the brain; they are often prescribed after surgery as a painkiller.
- Natural opioids including heroin and morphine.
- Semi-synthetic opioids include methadone, hydromorphone, and oxycodone.
- Synthetic opioids include fentanyl and tramadol.
The opioid overdose crisis was first documented in 1999, with the first wave of the epidemic stemming from the rise in medically prescribed natural and semi-synthetic opioids throughout the 1990s. In the wake of increasing opioid-related deaths, many jurisdictions restricted access to prescription opioids in an attempt to reduce fatalities. This led to the second wave of the epidemic, starting in 2010, when there was a surge of overdoses from heroin.
The ongoing demand for opioids resulted in potent synthetic substances flooding the market, which brought about the third wave of synthetic opioid deaths. The majority of the current drug supply in North America includes highly toxic counterfeit prescription medication, much of it containing fentanyl. These illicit counterfeits have exacerbated the rate of accidental overdose, as they are difficult to detect by consumers or authorities. Synthetic opioids are also mixed with heroin, cocaine, methamphetamine and other drugs, which leads to a high risk of drug poisoning and accidental overdose.
Know the Signs of an Overdose:
- Slow or shallow breathing
- Blue/gray lips, fingertips, or toes
- Drowsy or non-responsive to stimuli (can’t be woken up)
- Snoring or gurgling sounds
If You Suspect Someone is Having an Overdose,
- Call an ambulance
- Try to get a response from the person (call their name) and keep them awake
- Administer naloxone, if available
- Place the person on their side in the recovery position
- Monitor breathing
- If the person stops breathing, perform rescue breathing until help arrives
Find a full listing of events, visit the official website.
You can submit your photo to post your tribute on the Overdose Tribute Instagram page.
Naloxone (Narcan) helps reduce overdose deaths by reversing the effects of an opioid overdose—it can be administered as an injection or nasal spray. In a statement, the U.S. Surgeon General said that “knowing how to use naloxone and keeping it within reach can save a life.”
The reality is that those who have died from accidental overdose are members of our community. These are not numbers. They are mothers, brothers, daycare workers, neighbors, athletes, and future health care workers. Chances are that you know someone who has been lost due to an accidental overdose.
Last year, as a country, we lost almost 100,000 people to drug overdose. This is a public health crisis that does not discriminate and is unrelenting in its devastation. We must use our collective voice to address this epidemic.
If you are struggling with addiction, or if your loved one has almost passed away from an overdose, help is available. Contact Canyon Crossing Recovery for women’s-only programming, trauma-focused treatment, and adventure therapy for addiction.